Alert archive / New Hampshire / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Gray, ME

June 22, 2020Coos County, New Hampshire

NWS Gray, ME issued this flash flood warning at Jun 22, 2020, 4:35 PM EDT for Coos County, New Hampshire. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 4:35 PM EDT (20:35 UTC)
Expired
Jun 22, 2020, 5:36 PM EDT
In force
61 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Coos County, NH

The radar

The Portland,ME radar (KGYX), 103 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

685 
WGUS51 KGYX 222035
FFWGYX
NHC007-222345-
/O.NEW.KGYX.FF.W.0002.200622T2035Z-200622T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
435 PM EDT Mon Jun 22 2020

The National Weather Service in Gray has issued a

* Flash Flood Warning for...
  East Central Coos County in northern New Hampshire...

* Until 745 PM EDT.

* At 435 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.  Between 1 inch to 3 inches storm 
  totals rainfall is expected.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Berlin, and Milan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4450 7130 4456 7131 4457 7105 4450 7104

FLASH FLOOD...RADAR INDICATED

$$

SH
1 follow-up statement
664 
WGUS71 KGYX 222136
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
536 PM EDT Mon Jun 22 2020

NHC007-222146-
/O.CAN.KGYX.FF.W.0002.000000T0000Z-200622T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coos NH-
536 PM EDT Mon Jun 22 2020

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL COOS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 4450 7130 4456 7131 4457 7105 4450 7104

$$

SH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:42 PM EDT, 53 minutes earlier.

Area forecast discussion, Jun 22, 3:42 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Gray ME
342 PM EDT Mon Jun 22 2020

.SYNOPSIS...
A large ridge of high pressure will continue to produce hot
weather inland into midweek, with the coastal plain cooled by
onshore flow. A few scattered afternoon showers and
thunderstorms are possible in the interior most days, otherwise
mostly dry conditions will persist through Tuesday. A slow
moving cold front will provide our best chance of showers and
thunderstorms on Wednesday and into early Thursday. Thereafter,
cooler and less humid conditions are expected with the chance
of some widely scattered afternoon showers and storms.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Low stratus has burned off on the land mass and has allowed
most zones to warm up nicely. The heating has allowed for widely
scattered thunderstorms to develop across our mountain zones as
well in and near the CT River Valley. The same story of the last
couple of day exists today - plenty of instability but very
little deep layer shear. This has allowed for the storms to be
the pulse variety with reflectivity core heights remaining
below warning thresholds before they collapse. One or two storms
may become severe during the balance of the afternoon hours but
widespread strong to severe storms are not anticipated. The
main threats will be gusty winds, small hail, and locally
torrential downpours. These will continue to be confined to our
western and northern zones will much of the coastal plain and
southeastern NH remaining dry.

As daytime heating wanes early evening the storms will weaken
and then dissipate. In addition to the storms weakening, the
waning of daytime heating will allow for stratus and fog to move
inland once again. It's possible that a dense fog advisory will
be needed for portions of the coastal plain and perhaps some
foothills zones later this evening or overnight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday will feature a similar scenario as Monday. Morning
stratus and fog burn off by late morning or early afternoon with
widely sct convection developing across western and northern
zones around midday. There may be slightly more deep layer
shear Tuesday so one or two updraft could become vigorous.
However, coverage is still expected to be limited. Stratus and
fog are expected to move back in Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The 500 mb height pattern for the long term will feature a
persistent cutoff low south of Hudson Bay for the majority of
the week leading to warm and humid conditions across New England
with southwesterly flow prevailing at the surface. A cold front
will cross through the area Wednesday into Thursday which will
likely spark a few scattered showers and thunderstorms, however,
they are not expected to be widespread enough to significantly
help with our ongoing drier than normal pattern. Behind this
front, slightly cooler weather is expected although high
temperatures late week and into this weekend will not stray far
from average.

A stagnant warm and humid airmass will be in place Wednesday
leading to plenty low-level clouds and fog to start the day.
Global models show a cold front approaching from the west with
some uncertainty in timing from Wednesday afternoon into
Thursday. At the moment, the best shear lags behind instability
leading to the expectation of general thunder and not widespread
severe storms. Based on forecast soundings across south-central
NH and southwestern ME for Wednesday afternoon a chance for
thunderstorms with heavy rainfall and gusty winds was added to
this forecast package. PWATS will be approaching 2 inches with
decent DCAPE so expect some showers and storms to produce heavy
rainfall and locally gusty winds.

Noticeably drier air will work into the region Thursday
afternoon behind the front with dew points dropping into the
50s to near 60. The cutoff low near Hudson's Bay will slowly
move towards northern Maine this weekend maintaining chances for
afternoon showers and storms with temperatures running near to
slightly above normal.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Short Term /Through Tuesday Night/...IFR or lower conditions
expected tonight on the coastal plain as fog and low stratus
moves back in early this evening. Some fog could be dense
overnight. The fog and stratus will move back offshore around
midday Tuesday, but then come back in early Tuesday evening.
Scattered thunderstorms continue to be expected through early
this evening and then again Tuesday afternoon. Winds remain
light outside of thunderstorms.

Long Term...IFR conditions possible early Wednesday morning as
fog and low stratus hug the coast. Afternoon showers and
thunderstorms on Wednesday afternoon through the first half of
Thursday may result in IFR conditions, especially across
northern terminals where better forcing is expected.

&&

.MARINE...
Short Term /Through Tuesday night/...Winds and seas remain
below SCA limits. Areas of fog and sharply lower visibilities
will impact most of the waters through at least tuesday night.

Long Term...SCA may be needed for a few hours Wednesday night
for winds of 15 to 20 kts and seas building to 3 to 5 feet.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Schroeter/Tubbs
Hazardous weather outlook, Jun 22, 3:56 PM EDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
356 PM EDT Mon Jun 22 2020

MEZ007>009-NHZ001-003-005>009-011-012-015-232000-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Northern Grafton-Southern Grafton-Southern Carroll-Sullivan-
Merrimack-Belknap-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
356 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Isolated gusty thunderstorms containing heavy rainfall will diminish
shortly after sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A few scattered showers and storms continue through the week, mainly
during the afternoon and evening hours. Heat indices approaching 95
degrees tomorrow.
.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170-172-174-232000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
356 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog will persist through the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012>014-018>028-033-NHZ002-004-010-013-014-232000-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Coos-Northern Carroll-
Strafford-Interior Rockingham-Coastal Rockingham-
356 PM EDT Mon Jun 22 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, central New Hampshire, northern New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog will likely develop overnight and persist through
daybreak.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A chance of a shower or thunderstorm on Wednesday, otherwise mainly
dry. Heat indices approaching 95 degrees across the western
mountains tomorrow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 22, 2:36 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Gray ME
236 PM EDT Mon Jun 22 2020

NHZ007-011-221900-
Cheshire-Sullivan-
236 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN COUNTY...

At 235 PM EDT, a strong thunderstorm was located 7 miles north of
Marlow, or 11 miles southeast of Claremont, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charlestown, Newport, Marlow, Lempster, Acworth, Goshen, Unity and
Washington.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4317 7233 4331 7236 4336 7213 4315 7210
TIME...MOT...LOC 1835Z 261DEG 7KT 4323 7225

DS
Special weather statement, Jun 22, 2:54 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Gray ME
254 PM EDT Mon Jun 22 2020

MEZ007-008-221930-
Northern Oxford-Northern Franklin-
254 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN COUNTY...

At 254 PM EDT, a strong thunderstorm was located near Rangeley,
moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eustis, Rangeley, Dallas Plantation, Stetsontown, Tim Pond, Lang,
Coplin Plantation, Davis, Rangeley Plantation, Sandy River
Plantation, Jim Pond, Alder Stream, Seven Ponds, Redington and
Richardsontown.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4489 7080 4520 7076 4525 7045 4494 7051
TIME...MOT...LOC 1854Z 237DEG 10KT 4507 7063

DS
Special weather statement, Jun 22, 3:00 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Gray ME
300 PM EDT Mon Jun 22 2020

NHZ007-011-221930-
Cheshire-Sullivan-
300 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN AND NORTH
CENTRAL CHESHIRE COUNTIES...

At 300 PM EDT, a strong thunderstorm was located near Alstead, or 7
miles east of Bellows Falls. The storm is nearly stationary.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Charlestown, Marlow, Alstead, Walpole, Surry, Newport, Lempster,
Acworth, Langdon, Unity and Washington.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4320 7244 4322 7244 4323 7243 4325 7244
      4328 7241 4334 7223 4313 7213 4304 7236
      4318 7245 4318 7244 4319 7245
TIME...MOT...LOC 1900Z 144DEG 3KT 4316 7230

DS
Special weather statement, Jun 22, 3:06 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Gray ME
306 PM EDT Mon Jun 22 2020

NHZ002-221930-
Southern Coos-
306 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COOS COUNTY...

At 306 PM EDT, a strong thunderstorm was located 9 miles northwest of
Mount Washington, or 11 miles southeast of Lancaster. The storm is
nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berlin, Lancaster, Carroll, Gorham, Jefferson, Dummer, Milan,
Shelburne, Randolph, Stark and Northumberland.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4435 7115 4429 7148 4451 7153 4464 7117
TIME...MOT...LOC 1906Z 309DEG 2KT 4439 7140

DS
Special weather statement, Jun 22, 3:34 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Gray ME
334 PM EDT Mon Jun 22 2020

NHZ002-222000-
Southern Coos-
334 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COOS COUNTY...

At 334 PM EDT, a strong thunderstorm was located near Berlin. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berlin, Lancaster, Gorham, Milan, Shelburne, Randolph and Stark.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4461 7139 4456 7105 4431 7111 4438 7148
TIME...MOT...LOC 1934Z 013DEG 3KT 4451 7125

DS
Special weather statement, Jun 22, 3:58 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Gray ME
358 PM EDT Mon Jun 22 2020

MEZ007-NHZ002-222030-
Northern Oxford-Southern Coos-
358 PM EDT Mon Jun 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL OXFORD AND
SOUTHEASTERN COOS COUNTIES...

At 357 PM EDT, a strong thunderstorm was located near Berlin. The
storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Berlin, Grafton, Gorham, Dummer, Milan, Shelburne, Randolph and
Riley.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4451 7140 4465 7124 4457 7087 4429 7120
TIME...MOT...LOC 1957Z 308DEG 2KT 4451 7113

DS

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:36 PM EDTSpecial Weather StatementGYXSullivan24 min
Jun 22, 3:00 PM EDTSpecial Weather StatementGYXSullivan30 min
Jun 22, 3:06 PM EDTSpecial Weather StatementGYXCoos24 min
Jun 22, 3:17 PM EDTSevere Thunderstorm WarningGYXCheshire, Sullivan32 min
Jun 22, 3:34 PM EDTSpecial Weather StatementGYXCoos26 min
Jun 22, 3:46 PM EDTAreal Flood AdvisoryGYXCheshire, Sullivan2 hr
Jun 22, 3:51 PM EDTAreal Flood AdvisoryGYXCoos114 min
Jun 22, 3:58 PM EDTSpecial Weather StatementGYXCoos32 min

Nearby

Flash Flood Warnings in New Hampshire, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.